My Ovacome
10,298 members12,626 posts

Warning about dental treatment

I very rarely post on the site but tap in now and again to see what everyone is up to. In September I had a crown shear off in my lower right hand jaw and found that the underside of it was rotten (the dentist put this down to various chemos I have had over the past 6 years). Whilst preparing for the emergency extraction my dentist was packing my jaw with anaesthetic and the needle tore through a nerve (twice) - I jumped six feet in the chair and very nearly whacked him. The tooth was taken out but I couldn't believe the pain I was in. To cut a very long story short I was eventually referred to a neurologist and after an MRI scan on my head (to check to see if there was anything sinister going on) I was put on massive doses of voltarol but aided by a SCENAR therapist I now am off painkillers and just put up with the flare-ups which send shooting pains now and again up from my jaw to my ear. In a nutshell I have been diagnosed with chemo induced neuropathy in the jaw - affecting the trigeminal nerve - as a result of the dental treatment. We hope this will settle down completely in the future (am on the early access programme for Niraparib - which works great for me - so maybe the healing is compromised). Thought I would pass on my experience as a warning to take with you to the dentist.

All the best to all for 2018 - Marie

20 Replies
oldestnewest

Hi Marie Sorry to hear about your dreadful experience. I know my dentist wouldn't look at my teeth whilst I was on chemo and certainly said that no treatment would be undertaken. I believe thy are aware how much the chemo affects the teeth and gums. Hope you recover soon. Best wishes. Kathy xx

Reply

Thanks Kathy - Mxxx

Reply

Eek! That sounds horrible Marie. I hope that it settles down in time. Glad to hear the Niraparib is working well for you though. Vicki x

1 like
Reply

I had a few dental problems while on Bevacizumab and had to come off my treatment while they sorted out my teeth. Apparently you can get a lot of damage that doesn’t heal up. Especially if you have a tooth extraction. This was explained to me by the specialist dental surgeon in Our local dental hospital. My oncologist would only allow me to have the work done at the dental school and not by my regular dentist.

Hope your soon free from pain as I too went through terrible pain and trigeminal neuralgia.

Reply

Thanks Ann - good to know that I'm not alone. I know that when I was on Avastin years ago the onc insisted we have an oncology nurse with me when I had some dental work done but apparently if the dentist goes through a nerve you're busted!!!

Things are getting better now thank God!

1 like
Reply

Hi Marie

This is the side effect that keeps on giving! My teeth fall apart at regular intervals since chemo. I would like to have another implant (I already have one) but dare not at present xx

Reply

No I was thinking the same thing - have to live with the gap - very fetching!!

Reply

I was supposed to be having an extraction at the hospital next week, but it has been 'rearranged' until the 19th feb. May be a good thing!

Reply

Hi Marie, Sorry you had such a hard time with your dental work, I need to have quite a bit done this week. I'm not looking forward I do have a lot of conference in my dentist he called and spoke to my oncologist and my GP so hope all goes well.

Good news about Niraparib, hope the pain does settle down very soon..take care Lorraine xx

Reply

I had just finished chemo when my dentist said I needed some roots removed. But he wouldn't do it straight away as he said it was too soon after the chemo. Di

Reply

Thanks everyone for your sharing your experiences AND your good wishes - onwards and upwards!

M

Reply

Thanks for the warning Marie. I am in the middle of an implant--they want to slice open the closure then start the crown and keep telling me I don't need novacaine but petrified of any dental work while on chemo. This clinches it! (But I am going right from chemo to a PARP and not sure this is OK on a PARP either! Will add to questions for my onc! Hope your issue goes away completely! Judy

Reply

Thanks Judy and good luck! BTW the parp works really well for me and I really feel that I could have a long (ish) future.

M

Reply

I have read here about some wonderful success stories (Kat-Mal --for one) who is on this site and at 4 years now. And "working really well" I hope means you are not suffering from some of the challenging side effects. Continued luck and ENJOY.

Reply

Apart from the first two weeks where I was mildly nauseous and a bit tired the only problem I have is insomnia which apparently affects 29% of users. I can get to sleep but wake up 3-4 hours later and thrash about after that but am working on that. Am still working full time so by the end of the day I am quite tired but am also 63 so no spring chicken!

M

Reply

I just turned 64 (!) and swim every day to keep my energy up! Thank you for the info--two weeks is NOT BAD from others I have read. I hope you don't mind me following you! And also--would you take anything to sleep? So many remedies to help. I also can fall asleep but staying asleep an issue. So happy for you Marie! And thank you for addressing my concerns. I love this forum! ox

Reply

Well I have tried sleeping pills but they make me feel drugged the next day. Part of the problem is that I am such a fidget so once I am awake all kinds of thoughts keep me awake - weirdly none of them about cancer which is odd. Wish I had an on/off switch!

Mx

1 like
Reply

Not very nice, but glad you're sounding upbeat.

Some years ago I had decay underneath a crown and lost the tooth and I found myself thinking that as we age, with receding gums, there's a bit of a design weakness in crowns.... chemo or not!

Also interested with your insomnia. I too am on Niraparib and feeling fine with it. However I am tending to wake up early and not manage to have the siestas which have always been the compensation. I've not been able to settle whether this is just me (always been an early riser) or whether it might be the drug.

In some respects I feel a bit borderline how you do on steroids. I got to wondering about changing the time of day I take it. Have you considered this?

Best 2018 and good to meet another Niragalx

Reply

Yes have now gradually changed to taking Niraparib in the morning which helps a bit - I was not too good on steroids when I had chemo and only had it when it was absolutely necessary. If I wasn't working I could probably manage a siesta - I fell asleep at the traffic lights the other day - but am a monster when I wake up after a zizz during the day so tend to avoid it. I also cant sleep in in the mornings - a lark!

Yes lets all have a healthy and happy 2018.

Reply

OMG that is terrible, I do hope it gets better for you.

Reply

You may also like...